A “class group” obstruction for the equation Cy d =F(x,z)
Journal de théorie des nombres de Bordeaux, Volume 20 (2008) no. 3, pp. 811-828.

In this paper, we study equations of the form Cy d =F(x,z), where F[x,z] is a binary form, homogeneous of degree n, which is supposed to be primitive and irreducible, and d is any fixed integer. Using classical tools in algebraic number theory, we prove that the existence of a proper solution for this equation implies the existence of an integral ideal of given norm in some order in a number field, and also the existence of a specific relation in the class group involving this ideal. In some cases, this result can be used to prove that these equations have no proper solution. Numerous examples are given to illustrate this result. In a second part, we make a link between this condition and the properties of the different in the considered number field.

L’objet de cet article est d’étudier les équations de la forme Cy d =F(x,z)F[x,z] est une forme binaire homogène de degré n, supposée primitive et irréductible, et d est un entier quelconque fixé. Par des méthodes classiques de théorie algébrique des nombres, nous montrons que l’existence d’une solution propre de ces équations entraîne l’existence d’un idéal entier de norme donnée dans un certain ordre d’un corps de nombres, ainsi que l’existence d’une relation dans le groupe de classe impliquant cet idéal. Ce résultat permet de montrer dans certains cas que ces équations n’ont pas de solution propre. De nombreux exemples sont donnés pour illustrer ce critère. Dans une seconde partie, un lien est fait entre ce résultat et les propriétés de la différente du corps de nombres considéré.

DOI: 10.5802/jtnb.652
Denis Simon 1

1 LMNO - UMR 6139 Université de Caen – France Campus II – Boulevard Mal Juin BP 5186 – 14032 Caen Cedex
@article{JTNB_2008__20_3_811_0,
     author = {Denis Simon},
     title = {A {\textquotedblleft}class group{\textquotedblright} obstruction for the equation $Cy^d=F(x,z)$},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {811--828},
     publisher = {Universit\'e Bordeaux 1},
     volume = {20},
     number = {3},
     year = {2008},
     doi = {10.5802/jtnb.652},
     mrnumber = {2523319},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.652/}
}
TY  - JOUR
TI  - A “class group” obstruction for the equation $Cy^d=F(x,z)$
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2008
DA  - 2008///
SP  - 811
EP  - 828
VL  - 20
IS  - 3
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.652/
UR  - https://www.ams.org/mathscinet-getitem?mr=2523319
UR  - https://doi.org/10.5802/jtnb.652
DO  - 10.5802/jtnb.652
LA  - en
ID  - JTNB_2008__20_3_811_0
ER  - 
%0 Journal Article
%T A “class group” obstruction for the equation $Cy^d=F(x,z)$
%J Journal de théorie des nombres de Bordeaux
%D 2008
%P 811-828
%V 20
%N 3
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.652
%R 10.5802/jtnb.652
%G en
%F JTNB_2008__20_3_811_0
Denis Simon. A “class group” obstruction for the equation $Cy^d=F(x,z)$. Journal de théorie des nombres de Bordeaux, Volume 20 (2008) no. 3, pp. 811-828. doi : 10.5802/jtnb.652. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.652/

[1] B.J. Birch, H.P.F. Swinnerton-Dyer, Notes on elliptic curves. J. Reine Angew. Math. 212 (1963), 7–25. | MR | Zbl

[2] J.W.S. Cassels, Rational Quadratic Forms. L.M.S. Monographs, Academic Press, 1978. | MR | Zbl

[3] J.E. Cremona, Algorithms for Modular Elliptic Curves. Cambridge University Press, 1997, Second Edition. | MR | Zbl

[4] J.E. Cremona, Elliptic Curve Data. http://modular.math.washington.edu/cremona/INDEX.html

[5] H. Cohen, Number Theory. Vol I : Tools and Diophantine Equations. GTM 239, Springer Verlag, 2007. | MR | Zbl

[6] H. Darmon, A. Granville, On the equations z m =F(x,y) and Ax p +By q =Cz r . Bull. London Math. Soc 27 (1995), 513–543. | MR | Zbl

[7] I. Delcorso, R. Dvornicich, D. Simon, The decomposition of primes in nonmaximal orders. Acta Arithmetica 120 (2005), 231–244. | MR

[8] F. G. Frobenius, Über Beziehungen zwischen den Primidealen eines algebraischen Körpers und den Substitutionen seiner Gruppe. Sitzungsberichte der Königlich Preußischen Akademie der Wissenschaften zu Berlin (1896), 689–703; Gesammelte Abhandlungen II, 719–733.

[9] E. Hecke, Vorlesungen über die Theorie der algebraischen Zahlen, 2te Unveränderte Auflage (1954), Leipzig, Akademische Verlagsgesellschaft (1923). | MR | Zbl

[10] S. Lang, Algebraic number theory, GTM 110, second edition. New York, Springer–Verlag, 1994. | MR | Zbl

[11] MAGMA Computational Algebra System, http://magma.maths.usyd.edu.au/magma/

[12] J. R. Merriman, S. Siksek, N. P. Smart, Explicit 4-descent on an elliptic curve. Acta Arithmetica 77 (1996), 385–404. | MR | Zbl

[13] pari/gp, The Pari group (K. Belabas, H. Cohen,...). http://pari.math.u-bordeaux.fr/

[14] I. Reiner, Maximal Orders. L.M.S. Monographs, Academic Press, 1975. | MR | Zbl

[15] D. Simon, La classe invariante d’une forme binaire. Comptes Rendus Mathématiques 336, Issue 1 , (2003) 7–10. | MR | Zbl

Cited by Sources: